Texas, 2023

Hail and Damaging Wind in Texas, March 23, 2023

March 23, 2023 · NWS OUN · 11 events in 3 counties and zones

The approach of a compact upper wave, combined with a sagging frontal boundary across the area, provided the lift needed for widespread thunderstorm development. This included a few supercell storms, though given development on the cool side of the surface boundary, these storms were 'elevated' and produced mainly severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The approach of a compact upper wave, combined with a sagging frontal boundary across the area, provided the lift needed for widespread thunderstorm development. This included a few supercell storms, though given development on the cool side of the surface boundary, these storms were 'elevated' and produced mainly severe hail. An instance of thunderstorm wind damage occurred northwest of Wichita Falls, TX.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 23, 5:52 PM CST, 28 minutes earlier.

Area forecast discussion, Mar 23, 5:52 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Norman OK
652 PM CDT Thu Mar 23 2023

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 104 PM CDT Thu Mar 23 2023

Through Midnight Tonight: The primary focus remains the severe
weather and flash flooding potential. As of 1230 PM, a cold front
extends (roughly) along a line from Crowell, TX to Seminole, OK. A
passing (compact) upper impulse, combined with isentropic ascent,
has fostered the development of shallow shower activity from
southwest through east-central Oklahoma. Our 18z upper air release
has captured remaining mid-level inhibition which has likely
limited deep convective attempts late this morning. However, with
time (2-4 PM), more robust convection is expected to develop near
and just north of the frontal zone. Additional isolated storms
are also expected to develop near/east of a triple point (across
western-north Texas/3-6 PM) as another bout of upper forcing
overspreads the region. This activity will likely continue into
southern/south-central Oklahoma through the late evening/midnight
hour.

Large hail remains a threat with any severe thunderstorm across the
region this evening. Sufficient magnitudes of cloud
layer/effective shear and MUCAPE remain evident such that hail up
to the size of golf balls seems like a good bet. A few larger
stones (up to tennis ball size) are also possible with the
strongest updrafts this evening. Though a majority of storms are
expected to quickly propagate north of the surface front (i.e.
become "elevated"), we are closely monitoring the potential for
surface-based hazards (wind/tornado) across the region. Overall,
the tornado threat in particular still appears low, owing to
rather weak low-level shear expected (10-15 knots), though non-
zero. One area we are closely watching this afternoon is the
triple point vicinity across far southwest Oklahoma/west-north
Texas. Here, sufficient stretching potential (0-3 km CAPE) may
overlap with the near-surface vorticity zone for a tornado. This
potential would appear to be focused in the 3-9 PM timeframe this
evening.

Heavy rainfall potential also remains a concern this evening into
the overnight. This is most expected near and just south of the I-44
corridor. The potential for training convection, in an environment
characterized by seasonably 90th-maximum Preciptable Water values,
yields this threat. The Flood Watch has been expanded a bit
further west into south-central Oklahoma through Friday morning.

Friday (after Midnight/05z): At least isolated severe weather
chances, along with continued heavy rainfall/flooding concern, will
remain through midday Friday. Convection is expected to gradually
organize/congeal along the advancing Pacific front across southern
into southeastern Oklahoma. A few instances of hail and perhaps a
damaging wind gust will be possible here through mid-morning.
Some shower/storm chances may linger across far southeastern
zones, coincident with the mid-level (850 mb) front through early
afternoon.

Another forecast variable to monitor tomorrow will be the
potential for isolated convection west of I-35 during afternoon
into evening hours. A ribbon of instability (aided by passage of a
cold upper low) is progged to develop in the post frontal regime,
extending from east Texas towards far southeast Colorado. While
inhibition may thwart a majority of convective attempts, some CAM
members depict isolated convection across the western half of
Oklahoma/north Texas. This potential will likely be confined to
peak heating hours (3-7 PM) with the strongest storm capable of
producing small hail.

Ungar

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 323 PM CDT Thu Mar 23 2023

Weekend: Generally low impact weather is expected this weekend. A
surface high pressure cell will shift towards the Plains, fostering
mostly dry weather with seasonable temperatures (60s). Towards the
end of the weekend, a broad Pacific shortwave will slowly deepen
and shift towards the Central Plains. Sufficient forcing for
ascent may foster some showers across northern Oklahoma from
Sunday morning through afternoon.

Early Next Week: Current indications are for high-amplitude ridging
to establish across the Plains and promote low impact weather. This
may include a warming trend in temperatures (into the 70s).
Towards the midweek, a deep Pacific trough may slide towards the
Plains and foster chances for precipitation across the forecast
area.

Ungar

&&

.AVIATION...
(00Z TAFS)
Issued at 652 PM CDT Thu Mar 23 2023

MVFR (to low-end IFR) conditions are expected for most terminals
through the period. Scattered areas of convection continue to
develop near a frontal boundary drifting southward across the Red
River. Storm chances will tend to focus across the I-44 corridor
(SPS/LAW/OUN/OKC/SWO) over the coming hours, with coverage perhaps
increasing around 04-06z.

Shower/storm chances will slowly end from west-to-east towards
Friday morning across the region. Low stratus is expected behind
precipitation through midday hours on Friday. For now, have opted
to leave MVFR level cigs, though borderline IFR cigs are possible.
Renewed chances for precipitation are possible across northeast
Oklahoma towards the 17-19z timeframe.

Safe travels!

Ungar

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  47  59  39  64 /  70  10  10   0
Hobart OK         46  66  37  64 /  60  10  10   0
Wichita Falls TX  53  70  44  69 /  60  10   0   0
Gage OK           37  59  32  59 /  30  10  10  10
Ponca City OK     43  55  34  59 /  60  40  10  10
Durant OK         59  73  46  70 /  80  80   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Friday morning for OKZ023-025>032-038>043.

TX...None.
&&

SHORT TERM...34
LONG TERM....34
AVIATION...34
Hazardous weather outlook, Mar 23, 2:07 PM CST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
307 PM CDT Thu Mar 23 2023

OKZ004>048-050>052-TXZ083>090-242015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
307 PM CDT Thu Mar 23 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Scattered thunderstorms are expected through early Friday morning
from western-north Texas through south-central and southeast
Oklahoma. Large hail, up to golf ball size, will be the primary
hazard. However, a tornado and/or damaging winds are also possible
with storms this evening across western-north Texas.

.Heavy Rainfall...
Areas of heavy rainfall and isolated flash flooding are expected
across east-central into southeastern Oklahoma through early
Friday morning.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
central and southern Oklahoma, as well as western-north Texas,
should prepare for severe weather operations this afternoon
through Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Fire Weather...
Areas of near-critical fire weather conditions are expected across
far western Oklahoma and western-north Texas on Friday and
Saturday afternoon.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 23, 4:27 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Norman OK
527 PM CDT Thu Mar 23 2023

TXZ087-232300-
Knox TX-
527 PM CDT Thu Mar 23 2023

...A strong thunderstorm will impact portions of central Knox County
through 600 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Benjamin, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Benjamin, Gilliland and Vera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3348 9985 3358 9992 3379 9971 3361 9949
TIME...MOT...LOC 2227Z 235DEG 24KT 3357 9979

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

..speg.
Special weather statement, Mar 23, 4:41 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Norman OK
541 PM CDT Thu Mar 23 2023

OKZ027-038-039-232315-
Grady OK-Stephens OK-Comanche OK-
541 PM CDT Thu Mar 23 2023

...A strong thunderstorm will impact portions of northeastern
Comanche, southern Grady and northwestern Stephens Counties through
615 PM CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sterling, moving northeast at 45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Chickasha, Rush Springs, Sterling, Alex, Bradley, Agawam, Central
High, Ninnekah and Acme.

This includes Interstate 44 between mile markers 77 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3468 9825 3509 9789 3489 9767 3485 9767
      3458 9816
TIME...MOT...LOC 2240Z 225DEG 39KT 3470 9813

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Ware
Local storm report, Mar 23, 5:07 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT THU MAR 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     FLOOD            LINDSAY                 34.84N 97.61W
03/23/2023                   GARVIN             OK   BROADCAST MEDIA

&&

SE
Special weather statement, Mar 23, 5:08 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Norman OK
608 PM CDT Thu Mar 23 2023

OKZ027-028-232345-
Grady OK-McClain OK-
608 PM CDT Thu Mar 23 2023

...A strong thunderstorm will impact portions of southern Grady and
west central McClain Counties through 645 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Agawam, moving northeast at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Newcastle, Blanchard, Purcell, Goldsby, Dibble, Washington, Cole,
Alex, Bradley, Agawam, Criner, Middleberg, Tabler and Ninnekah.

This includes the following highways...
 Interstate 35 between mile markers 95 and 103.
 Interstate 44 between mile markers 102 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3478 9785 3491 9801 3528 9763 3505 9736
TIME...MOT...LOC 2308Z 224DEG 38KT 3490 9787

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Ware
Special weather statement, Mar 23, 5:10 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Norman OK
610 PM CDT Thu Mar 23 2023

OKZ026-029>031-232345-
Pottawatomie OK-Cleveland OK-Seminole OK-Lincoln OK-
610 PM CDT Thu Mar 23 2023

...A strong thunderstorm will impact portions of west central
Seminole, south central Lincoln, southeastern Cleveland and
Pottawatomie Counties through 645 PM CDT...

At 610 PM CDT, Doppler radar was tracking a strong thunderstorm near
Etowah, moving northeast at 45 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Southeastern Norman, Shawnee, Seminole, Tecumseh, Noble,
Slaughterville, McLoud, Pink, Meeker, Earlsboro, Tribbey, Johnson,
Etowah, Brooksville, Macomb, Dale, Lake Thunderbird, Bethel Acres,
Little Axe and Aydelotte.

This includes Interstate 40 between mile markers 175 and 194.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3496 9722 3514 9737 3557 9693 3526 9668
TIME...MOT...LOC 2310Z 224DEG 38KT 3510 9720

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Ware
Special weather statement, Mar 23, 6:00 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Norman OK
700 PM CDT Thu Mar 23 2023

TXZ087-240030-
Knox TX-
700 PM CDT Thu Mar 23 2023

...A strong thunderstorm will impact portions of central Knox County
through 730 PM CDT...

At 700 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Benjamin, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Benjamin, Truscott, Gilliland and Vera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3356 9999 3382 9976 3380 9976 3381 9974
      3380 9972 3363 9953 3343 9993 3350 10000
TIME...MOT...LOC 0000Z 227DEG 26KT 3352 9992

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

..speg.

The radar

The Altus AFB radar (KFDR), 43 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wilbarger

When
March 23, 6:20 PM CST
Where
Wilbarger County, 7.12 mi SSE of Harrold
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.980, -99.000

Hail, Wichita

When
March 23, 7:02 PM CST
Where
Wichita County, 1 mi W of Burkburnett
Measured
1.75 in hail
Reported by
Public
Coordinates
34.090, -98.578

Hail, Wichita

When
March 23, 7:03 PM CST
Where
Wichita County, Burkburnett
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.090, -98.560

Hail, Wichita

When
March 23, 7:04 PM CST
Where
Wichita County, Burkburnett
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.090, -98.560

Hail, Wichita

When
March 23, 7:08 PM CST
Where
Wichita County, 2.15 mi NNE of Burkburnett
Measured
1.75 in hail
Reported by
Public
Coordinates
34.120, -98.550

Thunderstorm Wind, Wichita

When
March 23, 7:08 PM CST
Where
Wichita County, 5.53 mi N of Iowa Park
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.030, -98.670

An outbuilding was heavily damaged by thunderstorm winds.

Hail, Wichita

When
March 23, 7:11 PM CST
Where
Wichita County, 2.67 mi WSW of Burkburnett
Measured
2.75 in hail
Reported by
Public
Coordinates
34.070, -98.600

Hail, Wichita

When
March 23, 8:25 PM CST
Where
Wichita County, 2 mi S of Burkburnett
Measured
0.75 in hail
Reported by
Public
Coordinates
34.061, -98.560

Hail, Archer

When
March 23, 8:26 PM CST
Where
Archer County, 1.86 mi ENE of Mankins
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.790, -98.770

Hail, Archer

When
March 23, 8:36 PM CST
Where
Archer County, Holliday
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.820, -98.690

Hail, Wichita

When
March 23, 8:41 PM CST
Where
Wichita County, 4.41 mi SW of Wichita Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.870, -98.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078265, 1078263, 1078266, 1078267, 1078268, 1080772, 1078269, 1078262, 1078271, 1078272, 1078273.